Virginia, 2018

Winter Storm in Virginia, March 21, 2018

March 21, 2018 · NWS AKQ · 7 events in 7 counties and zones

Low pressure tracking east northeast off the Mid Atlantic Coast produced between three inches and seven inches of snow across portions of central Virginia and the Virginia Northern Neck.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Low pressure tracking east northeast off the Mid Atlantic Coast produced between three inches and seven inches of snow across portions of central Virginia and the Virginia Northern Neck.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 20, 8:05 PM EST, 4 hours 55 minutes earlier.

Area forecast discussion, Mar 20, 8:05 PM EST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
905 PM EDT Tue Mar 20 2018

.SYNOPSIS...
Low pressure will develop off the Outer Banks tonight
and then intensify off the Delmarva coast Wednesday, before
gradually pushing offshore Wednesday night. High pressure gradually
builds into the area late in the week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
9 pm update...Afternoon forecast in good shape, with only minor
tweaks to temps necessary.

Latest satellite imagery shows significant tstm activity off
the SC/NC coast, as upper shortwave interacts with the
Gulfstream. In addition, band of shwrs/tstms has continued
rotating around upper low from srn WV into central NC. Hi-res
models suggest this feature will rotate into the region
overnight, then be north of the area before noon Wednesday. Hi-
res models also suggest this feature may contain the most
important precip for the rest of the event, with NAM suggesting
much of the snow behind this system will be light, and therefore
have difficulty accumulating. Will not make any changes to
current advisories/warnings, as there is not enough information
to begin changing snow amounts. However, mid shift will need to
closely monitor the band of shwrs/tstms to our W/SW being the
main precip producer the next 24 hours. In addition, large tstm
complexes offshore often lead to mitigating the amount of QPF
for a system developing to the N/NW. All of this will need to be
evaluated by mid shift. For now, no changes to current precip
forecast next 24-30 hours.

4 pm discussion...Current wv imagery depicts a powerful upper
trough pushing across the Southeast Conus, with an area of
surface low pressure off the VA Capes and another area of broad
low pressure developing across SC, and this will become the
primary low tonight into Wednesday. High pressure N of the Great
Lakes is presently ridging swd through the Piedmont, which is
resulting in a CAD airmass under extensive stratus, and largely
a lull in rain with the exception of the Ern Shore. Temperatures
range from the mid 30s over the NW Piedmont to the mid
40s/around 50F for coastal SE VA/NE NC.

This powerful complex system will continue to impact the region
tonight. The 20/12z GFS/NAM/ECMWF continue to depict the surface low
deepening tonight in vicinity of the Outer Banks. Pcpn arrives from
the SW later this evening, with the potential for NW portions
transitioning to snow after midnight, with the change to snow for
the RIC metro occurring from 3-6 am. Much of the overnight
accumulation of snow should be NW of RIC and mainly 1-2". More
discussion on accumulation, warnings, and advisories is discussed in
the short term section below. PoPs ramp up to categorical tonight.
Lows range from the low 30s NW to the upper 30s/around 40F SE.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
The upper level system passes ewd in vicinity of the
VA/NC border Wednesday morning, with surface low pressure
intensifying off the Mid-Atlantic coast. The upper level system
slides offshore during the aftn with the overall system becoming
stacked and nearly stationary off the coast during the 18-00z time
period. This will bring the potential for banded pcpn (in the form
of snow) across the Delmarva and perhaps the Nrn Neck.

The upper level system pulls in enough cold air to allow a
transition to snow for ern portions of the are Wednesday. Likely to
categorical everywhere through through midday Wednesday as the
forcing from the upper level system taps into moisture, and
categorical PoPs over the Ern Shore into the aftn. Thicknesses
suggest rain mixing with snow over the Ern Shore Wednesday morning
(Dorchester may become all snow by daybreak), then becoming all snow
by aftn evening. Farther W (I-95 corridor to the Piedmont)
thicknesses suggest all snow while pcpn occurs, with snow tapering
off from SW-NE during the aftn, and possibly mixing with light rain
at the tail end. A cold rain for SE VA/NE NC could mix with some
snow Wednesday aftn/early evening. The current forecast is for 3-5"
for Caroline County and the Nrn Neck, and Somerset/Wicomico MD, with
the potential for 4-6" for Dorchester MD. These areas have a winter
storm warning. Elsewhere, 1-3" of snow is forecast in a corridor
along a FVX-RIC-WAL line where winter weather advisories are in
effect. The primary impact will be falling snow with conditions
improving once the snow ends. Accumulation on roads will be
dependent on intensity, otherwise, expected accumulation mainly on
the grass and elevated surfaces. Accumulation farther S should be 1"
or less, and little to no accumulation for far SE VA/coastal NE NC.
Highs Wednesday will be in the mid 30s where snow falls to the upper
30s/low 40s where rain prevails. Highs in south central VA may rise
to around 40 F later in the aftn as the precip intensity diminishes.

Drier air arrives late Wednesday night through Friday as the system
pulls to the northeast. Partly to occasionally mostly cloudy under
the upper trough. Lows Wednesday night range from the mid/upper 20s
NW to the low 30s SE, with highs Thursday in the mid to upper 40s,
possible cooler over the MD Ern Shore depending on snowfall
Wednesday. Some re-freezing could occur early Thursday morning
especially if there is (partial) clearing late Wednesday night. Lows
Thursday night range from the mid 20s to low 30s, with highs Friday
in the mid 40s to around 50F.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Region remains influenced by large scale upper trof through most
of the extended period. Area is between systems Friday night and
most of Saturday. A shortwave trof will be approaching from the
west Saturday night, and move across the area on Sunday. 12Z
GFS/ECMWF are at odds with regard to how far north precip gets
with this shortwave. Have gone with a blended solution, which
gives a chance of rain/snow across much of the area. Shortwave
moves offshore Sunday night, with ridging surface and aloft
gradually building into the region Monday through Tuesday.
Overall, cold high pressure building in from the the NW will
provide a continuation of below/much below normal temperatures
for much of the forecast period.

For temperatures, Highs Sat around 50F inland...m40s at the
coast. Lows Sat night generally 30-35, with some upper 30s NE
NC. Highs Sun in the 40s to around 50 F, and Mon mid to upper 40s
N/DELMARVA to mid 50s southern portions of interior NE NC. highs
Tuesday around 50 Lower MD Eastern Shore to the upper 50s
interior NE NC. Lows Sunday night/Monday night in the low to mid
30s.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
Low pressure is located east of the DELMARVA at 23z, with
another area of low pressure situated over eastern SC.
Meanwhile, high pressure centered N of the Great Lakes is
ridging swd through the Piedmont. Little if any precipitation
occurring across the region at 00Z. However, there are
showers/tstms along the NC coast lifting NEWD, and additional
showers/tstms in SW VA/wrn NC, also moving NEWD. Expect
precipitation to re-develop/move back into the area in the
04-06Z time frame, later at KSBY. In the meantime IFR cigs
should prevail this evening although there could be occasions
where cigs lift to MVFR around 1.0-1.5kft. As the 2 low pressure
areas mentioned above begin to consolidate off the DELMARVA
coast, rain will change to snow from NW to SE across the area.
The changeover should reach KRIC by 12Z, KSBY/KPHF around 16Z,
and KORF around 18Z. All in all, the 00Z TAF period will be
dominated by IFR/LIFR in low ceilings and precip. A N wind of
10-15kt with gusts to around 20kt is expected, especially near
the Bay/Ocean.

Snow potentially lingers at SBY Wednesday evening. Otherwise,
drier conditions arrive later Wednesday night, with dry and VFR
conditions prevail Thursday and Friday. Low pressure approaches
from the W late Saturday, with the potential for sub-VFR flying
conditions by early Sunday.

&&

.MARINE...
A couple of low pressure areas will combine into one and
intensify just off the Mid Atlc coast tonight into Wed morning.
That strong low pressure system will then slowly lift NE off the
Delmarva and New England coasts Wed into Thu. This will produce
strong NE-NW winds over the waters tonight thru Thu, with Gale
warnings now in effect for the nrn three coastal zns until 7 pm
Wed, and SCA's now in effect for the remainder of the marine zns
until 1 pm or 4 pm Thu. Expect wind gusts to arnd 40 kt over
the nrn two coastal zns thru tonight, then gusts to around 35 kt
during Wed. Seas will be between 8 and 13 ft over the nrn
coastal zns thru Wed, and between 6 and 9 ft over the srn
coastal zns.

Low pressure will move away twd/into the nrn Atlc late Thu thru
Fri, allowing for conditions to slowly relax. High pressure
will finally build over the area by Sat. Another low pressure
system may impact the waters by Sun.

&&

.TIDES/COASTAL FLOODING...
Tidal departures build this evening through Wednesday and there
will be the potential for at least minor coastal flooding for
locations adjacent to the lower Bay and the Atlantic coast. Went
ahead and issued a Coastal Flood Watch for coastal portions of
Worchester County where guidance continues to indicate the
potential for Moderate flooding Wednesday. Expect for tide
departures to run from 2 to 3 feet above normal tide around
times of high tide.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Coastal Flood Advisory until 4 AM EDT Thursday for MDZ024-025.
     Winter Weather Advisory from 9 AM Wednesday to midnight EDT
     Wednesday night for MDZ024-025.
     High Surf Advisory until 8 PM EDT Wednesday for MDZ025.
     Wind Advisory until 2 PM EDT Wednesday for MDZ025.
     Winter Storm Warning from 6 AM Wednesday to midnight EDT
     Wednesday night for MDZ021>023.
NC...Coastal Flood Advisory until 4 AM EDT Thursday for NCZ102.
VA...Winter Storm Warning from midnight tonight to 6 PM EDT
     Wednesday for VAZ048-509-510.
     Coastal Flood Advisory until 8 AM EDT Thursday for VAZ089-090-
     093-096-524.
     Coastal Flood Advisory until 8 AM EDT Thursday for VAZ078-
     084>086-095-097-523-525.
     Winter Weather Advisory from 3 AM to 6 PM EDT Wednesday for
     VAZ060>062-068-069.
     Coastal Flood Advisory until 4 AM EDT Thursday for VAZ098>100.
     Winter Weather Advisory from 9 AM Wednesday to midnight EDT
     Wednesday night for VAZ099.
     High Surf Advisory until 8 PM EDT Wednesday for VAZ099-100.
     Winter Weather Advisory from 9 AM to 9 PM EDT Wednesday for
     VAZ078-082-083-085-518>520-522.
     Winter Weather Advisory from 6 AM to 6 PM EDT Wednesday for
     VAZ511>517.
     Winter Storm Warning from 3 AM to 9 PM EDT Wednesday for
     VAZ064-075>077-521.
MARINE...Gale Warning until 7 PM EDT Wednesday for ANZ650-652-654.
     Small Craft Advisory until 4 PM EDT Thursday for ANZ630>632-
     634-656-658.
     Small Craft Advisory until 1 PM EDT Thursday for ANZ633-
     635>638.

&&

SYNOPSIS...AJZ/LKB
NEAR TERM...AJZ/LKB
SHORT TERM...AJZ/LKB
LONG TERM...WRS
AVIATION...AJZ/WRS
MARINE...TMG
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Mar 20, 6:13 PM EST, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
713 PM EDT Tue Mar 20 2018

VAZ064-075>077-521-212315-
Caroline-Westmoreland-Richmond-Northumberland-Western Essex-
713 PM EDT Tue Mar 20 2018

...WINTER STORM WARNING IN EFFECT FROM 3 AM TO 9 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for east central Virginia,
eastern Virginia and north central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ060>062-068-069-212315-
Prince Edward-Cumberland-Goochland-Amelia-Powhatan-
713 PM EDT Tue Mar 20 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 6 PM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ099-212315-
Accomack-
713 PM EDT Tue Mar 20 2018

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 4 AM EDT THURSDAY...
...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT WEDNESDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM WEDNESDAY TO MIDNIGHT
EDT WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Coastal Flood Advisory.
   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>023-212315-
Dorchester-Wicomico-Somerset-
713 PM EDT Tue Mar 20 2018

...WINTER STORM WARNING IN EFFECT FROM 6 AM WEDNESDAY TO MIDNIGHT
EDT WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ024-212315-
Inland Worcester-
713 PM EDT Tue Mar 20 2018

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 4 AM EDT THURSDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM WEDNESDAY TO MIDNIGHT
EDT WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ083-518>520-522-212315-
New Kent-Eastern King William-Western King and Queen-
Eastern King and Queen-Eastern Essex-
713 PM EDT Tue Mar 20 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM TO 9 PM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for east central Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-509-510-212315-
Fluvanna-Western Louisa-Eastern Louisa-
713 PM EDT Tue Mar 20 2018

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-212315-
Maryland Beaches-
713 PM EDT Tue Mar 20 2018

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 4 AM EDT THURSDAY...
...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT WEDNESDAY...
...WIND ADVISORY IN EFFECT UNTIL 2 PM EDT WEDNESDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM WEDNESDAY TO MIDNIGHT
EDT WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Coastal Flood Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Coastal Flood Advisory.
   Wind Advisory.
   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ078-085-212315-
Lancaster-Middlesex-
713 PM EDT Tue Mar 20 2018

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 AM EDT THURSDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM TO 9 PM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for eastern Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ511>517-212315-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-
713 PM EDT Tue Mar 20 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM TO 6 PM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for central Virginia and east
central Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ065>067-079>081-087-088-092-212315-
Mecklenburg-Lunenburg-Nottoway-Brunswick-Dinwiddie-Prince George-
Greensville-Sussex-Southampton-
713 PM EDT Tue Mar 20 2018

This Hazardous Weather Outlook is for south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Light snow will overspread the area Wednesday morning, and continue
into the afternoon. Accumulations of 2 inches or less are expected.
In general, only minor travel difficulties are anticipated. But,
motorists should be prepared for areas where snow temporarily covers
the road and makes travel hazardous.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ089-090-093-524-212315-
Surry-James City-Isle of Wight-Newport News-
713 PM EDT Tue Mar 20 2018

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 AM EDT THURSDAY...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ084-086-523-525-212315-
Gloucester-Mathews-York-Hampton/Poquoson-
713 PM EDT Tue Mar 20 2018

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 AM EDT THURSDAY...

This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ082-212315-
Charles City-
713 PM EDT Tue Mar 20 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM TO 9 PM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for east central Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ100-212315-
Northampton-
713 PM EDT Tue Mar 20 2018

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 4 AM EDT THURSDAY...
...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for eastern Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Coastal Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-212315-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-
713 PM EDT Tue Mar 20 2018

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-VAZ098-212315-
Eastern Currituck-Virginia Beach-
713 PM EDT Tue Mar 20 2018

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 4 AM EDT THURSDAY...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ096-212315-
Suffolk-
713 PM EDT Tue Mar 20 2018

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 AM EDT THURSDAY...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ095-097-212315-
Norfolk/Portsmouth-Chesapeake-
713 PM EDT Tue Mar 20 2018

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 AM EDT THURSDAY...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 20, 10:37 PM EST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1137 PM EDT TUE MAR 20 2018

VAZ060-065>068-079-080-210430-
Mecklenburg-Lunenburg-Nottoway-Dinwiddie-Amelia-Prince
Edward-Brunswick-
1137 PM EDT TUE MAR 20 2018

...A WINTRY MIX WILL AFFECT MECKLENBURG...SOUTHEASTERN PRINCE
EDWARD...LUNENBURG...NOTTOWAY...SOUTHWESTERN DINWIDDIE...SOUTH
CENTRAL AMELIA AND BRUNSWICK COUNTIES...

At 1135 PM EDT, an area of sleet and snow was located along a line
extending from near Drakes Branch to 8 miles southeast of
Clarksville to 6 miles south of Creedmoor. Movement was northeast at
35 mph. A light accumulation will be possible.

This wintry mix will be near...
  Rehoboth around 1150 PM EDT.
  Boydton around 1155 PM EDT.
  Lunenburg around 1200 AM EDT.
  Victoria and Green Bay around 1205 AM EDT.
  Burkeville around 1215 AM EDT.
  South Hill, Crewe and La Crosse around 1220 AM EDT.
  Brodnax, Nottoway and Ebony around 1225 AM EDT.
  Blackstone, Brunswick and Spainville around 1230 AM EDT.

Other locations impacted by this wintry mix include Bacons Fork,
North Wellville, Wilburn, Arvins Store, Dolphin, Bowens Corner,
Murdocks, Nutbush, Finneywood and Forksville.

LAT...LON 3657 7873 3658 7872 3668 7870 3669 7865
      3664 7858 3664 7856 3670 7865 3689 7849
      3708 7844 3734 7788 3684 7767 3654 7779
      3654 7873
TIME...MOT...LOC 0335Z 245DEG 31KT 3696 7855 3650 7850 3603 7867

BROWN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Western Hanover

When
March 21, 1:00 AM EST to 5:00 PM EST
Where
Western Hanover forecast zone
Reported by
COOP Observer
Coordinates
37.760, -77.491 (the zone’s center; the record gives no point)

Snowfall totals ranged between three inches and five inches across the county. Ashland reported 5.0 inches of snow. Beaverdam (4 ESE) reported 4.5 inches of snow. Beaverdam reported 4.0 inches of snow.

Winter Storm, Eastern Louisa

When
March 21, 1:00 AM EST to 5:00 PM EST
Where
Eastern Louisa forecast zone
Reported by
Public
Coordinates
37.978, -77.963 (the zone’s center; the record gives no point)

Snowfall totals ranged between three inches and five inches across the county. Mineral (2 NNE) reported 5.0 inches of snow.

Winter Storm, Western Louisa

When
March 21, 1:00 AM EST to 5:00 PM EST
Where
Western Louisa forecast zone
Reported by
COOP Observer
Coordinates
37.978, -77.963 (the zone’s center; the record gives no point)

Snowfall totals ranged between three inches and five inches across the county. Louisa reported 3.9 inches of snow.

Winter Storm, Caroline

When
March 21, 6:00 AM EST to 5:00 PM EST
Where
Caroline forecast zone
Reported by
CoCoRaHS
Coordinates
38.027, -77.347 (the zone’s center; the record gives no point)

Snowfall totals ranged between three inches and five inches across the county. Hanover (3 N) reported 4.3 inches of snow. Ruther Glen and Ladysmith reported 4.0 inches of snow. Ruther Glen (2 ENE) reported 3.5 inches of snow.

Winter Storm, Western Essex

When
March 21, 6:00 AM EST to 5:00 PM EST
Where
Western Essex forecast zone
Reported by
Social Media
Coordinates
37.939, -76.941 (the zone’s center; the record gives no point)

Snowfall totals ranged between three inches and five inches across the county. Champlain reported 5.0 inches of snow.

Winter Storm, Richmond

When
March 21, 6:00 AM EST to 5:00 PM EST
Where
Richmond forecast zone
Reported by
Public
Coordinates
37.937, -76.730 (the zone’s center; the record gives no point)

Snowfall totals ranged between two inches and seven inches across the county. Warsaw reported 7.3 inches of snow.

Winter Storm, Westmoreland

When
March 21, 6:00 AM EST to 5:00 PM EST
Where
Westmoreland forecast zone
Reported by
Social Media
Coordinates
38.113, -76.800 (the zone’s center; the record gives no point)

Snowfall totals ranged between three inches and six inches across the county. Colonial Beach reported 5.5 inches of snow. Montross reported 5.0 inches of snow. Montross (4 N) reported 3.4 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747427, 747429, 747431, 747420, 747423, 747434, 747437.